Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 29, NWS Wakefield, VA

August 30, 2004James City County, Virginia

NWS Wakefield, VA issued this tornado warning at Aug 30, 2004, 1:53 PM EDT for James City County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 1:53 PM EDT (17:53 UTC)
Expired
Aug 30, 2004, 2:15 PM EDT
In force
22 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County James City County, VA

The radar

The Norfolk radar (KAKQ), 40 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 12:50 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2008 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2008 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 301753
TORAKQ
VAC095-301815-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
153 PM EDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  JAMES CITY COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 215 PM EDT

* AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GOVERNORS
  LAND...OR ABOUT 7 MILES SOUTH OF TOANO...MOVING NORTHWEST AT 20
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WARREN MILL BY 200 PM EDT...
  DIASCUND AND KINGS CORNER BY 205 PM EDT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3725 7686 3732 7686 3735 7691 3736 7691
      3734 7689 3736 7686 3737 7690 3743 7689
      3738 7679 3730 7672 3727 7672 3721 7677
      3725 7680

$$

REILLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 30, 10:45 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 30, 10:45 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 AM EDT MON AUG 30 2004

REMNANTS OF GASTON TO OVRSPRD FA THIS AFTRN AND EVENING...BASICALLY
TRACKING NE ALONG THE I95 CORRIDOR. ALSO DEALING WITH DEPARTING
CONVECTION OVR LWR MD ERN SHORE WHERE RAINFALL AMTS ESTIMATED BTWN
2-3 IN IN SPOTS.

AFTRN UPDATE ALRDY OUT. TORNADO THREAT STILL EXISTS SINCE THERE IS
STILL SOME SHEAR LEFT WITH CIRCULATION AND GIVEN FACT THAT SOME HTNG
HAS ALRDY OCCURRED THIS AM.  SPS ISSUED FOR A GNRL 1-3 INCH EVENT
WITH PTNTL FOR 4 INCHES IN CONVECTION.

MARINE...SCA UP FOR INCRSG SEAS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ZONES
    ANZ632-650-652-654-656-658 TODAY THROUGH TUESDAY MORNING.

&&

SHORT TERM/LONG TERM/AVIATION...44
MARINE...FOSTER
Hazardous weather outlook, Aug 30, 5:36 AM EDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 AM EDT MON AUG 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-310900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
REMNANTS OF GASTON WILL MOVE FROM SOUTH CENTRAL VIRGINIA LATE THIS
MORNING...TO THE CENTRAL DELMARVA TONIGHT. ALONG THIS
TRACK...WIDESPREAD RAINFALL IS EXPECTED...AND WILL BE HEAVY AT
TIMES...WHILE CLOSER TO THE COAST IN SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORM ARE LIKELY. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE...MAINLY NEAR THE TRACK OF THE REMNANTS OF GASTON.

MODERATE RISK OF RIP CURRENTS TODAY FOR ALL ATLANTIC BEACHES FROM
OCEAN CITY MARYLAND TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 30, 8:06 AM EDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
806 AM EDT MON AUG 30 2004

MDZ023-301300-

SOMERSET MD-
806 AM EDT MON AUG 30 2004

...HEAVY RAIN OVER SOMERSET COUNTY...

AT 806 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHERN SOMERSET
COUNTY MOVING NORTHWEST AROUND 30 MPH. AREAS THAT MAY BE AFFECTED BY
STRONG SHOWERS WITH HEAVY RAINFALL INCLUDE MANOKIN...UPPER HILL...
CHAMP...MONIE...ORIOLE...DEAL ISLAND AND PRINCESS ANNE.

EXPECT OCCASIONAL LIGHTNING AND VERY HEAVY RAINFALL IN THE IN THE
PATH OF THESE STORMS. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR IN
SOME AREAS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
Special weather statement, Aug 30, 9:59 AM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
959 AM EDT MON AUG 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301700-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND...
AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS...
BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES...
CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER...
CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND...
CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE...
FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY...
GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD...
HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE...
KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...
LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS...
MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD...
PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE...
PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD...
SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL
959 AM EDT MON AUG 30 2004

...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON...

THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED NEAR RALEIGH
NORTH CAROLINA LATE THIS MORNING. THE CENTER IS EXPECTED TO CONTINUE
ON A NORTHEAST TRACK THIS AFTERNOON...TAKING IT ACROSS THE SOUTHERN
AND EASTERN VIRGINIA BY THIS EVENING.

RAINBANDS FROM AROUND THIS SYSTEM ARE NOW MOVING INTO SOUTHERN
VIRGINIA...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN
VIRGINIA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE AS
THE CENTER APPROACHES.

RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER
TODAY. THE SLOW MOTION OF THE SYSTEM COMBINED WITH LOCALIZED RAINFALL
RATES OF OVER ONE INCH PER HOUR WILL RESULT IN THE POTENTIAL FOR
FLOODING OF ROADS AND LOW LYING AREAS. WIND GUSTS UP TO 30 MPH ARE
POSSIBLE IN ANY THUNDERSTORM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

44
Special weather statement, Aug 30, 9:59 AM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
959 AM EDT MON AUG 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301700-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND...
AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS...
BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES...
CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER...
CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND...
CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE...
FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY...
GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD...
HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE...
KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...
LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS...
MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD...
PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE...
PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD...
SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL
959 AM EDT MON AUG 30 2004

...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON...

THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED NEAR RALEIGH
NORTH CAROLINA LATE THIS MORNING. THE CENTER IS EXPECTED TO CONTINUE
ON A NORTHEAST TRACK THIS AFTERNOON...TAKING IT ACROSS THE SOUTHERN
AND EASTERN VIRGINIA BY THIS EVENING.

RAINBANDS FROM AROUND THIS SYSTEM ARE NOW MOVING INTO SOUTHERN
VIRGINIA...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN
VIRGINIA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE AS
THE CENTER APPROACHES.

RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER
TODAY. THE SLOW MOTION OF THE SYSTEM COMBINED WITH LOCALIZED RAINFALL
RATES OF OVER ONE INCH PER HOUR WILL RESULT IN THE POTENTIAL FOR
FLOODING OF ROADS AND LOW LYING AREAS. WIND GUSTS UP TO 30 MPH ARE
POSSIBLE IN ANY THUNDERSTORM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

44
Special weather statement, Aug 30, 11:45 AM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1145 AM EDT MON AUG 30 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
INCLUDING THE CITIES OF...AHOSKIE...AMELIA COURTHOUSE...ASHLAND...
AULANDER...BLACKSTONE...BON AIR...BOWLING GREEN...BOYKINS...
BRODNAX...CALLAO...CAMBRIDGE...CAMDEN...CAPE CHARLES...
CARTERSVILLE...CHAMPLAIN...CHARLES CITY...CHASE CITY...CHESTER...
CHINCOTEAGUE...CHURCHLAND...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...COURTLAND...CREWE...CRISFIELD...CUMBERLAND...
CURRITUCK...DAHLIA...DEEP CREEK...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN RICHMOND...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FARMVILLE...FORK UNION...FORT LEE...
FRANKLIN...FRUITLAND...GARYSBURG...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...GRANDY...
GREAT BRIDGE...HADENSVILLE...HAMPDEN SYDNEY...HAMPTON...HERTFORD...
HIGHLAND SPRINGS...HOLLAND...HOPEWELL...HURLOCK...KEMPSVILLE...
KENBRIDGE...KILMARNOCK...KING AND QUEEN COURTHOUSE...KING WILLIAM...
LANGLEY AFB...LAWRENCEVILLE...LOUISA...MANNBORO...MATHEWS...
MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...MOSELEY...
MURFREESBORO...NEW KENT...NEW POINT COMFORT...NEWPORT NEWS...NORGE...
OCEAN CITY...OCEAN VIEW...PALMYRA...PATRICK HENRY FIELD...
PETERSBURG...POCOMOKE CITY...POQUOSON...POWHATAN...PRINCESS ANNE...
PURDY...QUEENS LAKE...RICH SQUARE...ROBLEY...ROXBURY...RYLAND...
SAINT STEPHENS CHURCH...SALISBURY...SEAFORD...SMITHFIELD...
SOUTH HILL...SOUTH MILLS...SUNBURY...SURRY...TALLEYSVILLE...
TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WEST POINT...WILLIAMSBURG...WINDSOR AND WINFALL
959 AM EDT MON AUG 30 2004

...REMNANTS OF GASTON WILL OVERSPREAD THE AREA THIS AFTERNOON...

THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED JUST EAST OF
RALEIGH NORTH CAROLINA EARLY THIS AFTERNOON. THE CENTER IS EXPECTED
TO CONTINUE ON A NORTHEAST TRACK...TAKING IT ACROSS SOUTHERN AND
EASTERN VIRGINIA BY THIS EVENING.

RAINBANDS FROM AROUND THIS SYSTEM HAVED MOVED INTO SOUTHERN VIRGINIA
...AND WILL CONTINUE TO OVERSPREAD ALL OF CENTRAL AND EASTERN
VIRGINIA THIS AFTERNOON. EMBEDDED THUNDERSTORMS AND POSSIBLE WEAK
TORNADOES ARE POSSIBLE AS THE CENTER APPROACHES.

RAINFALL AMOUNTS BETWEEN 1 AND 3 ARE LIKELY ACROSS THE AREA BY LATER
TODAY...WITH LOCAL AMOUNTS AS HIGH AS 4 INCHES. THE SLOW MOTION OF
THE SYSTEM COMBINED WITH LOCALIZED RAINFALL RATES OF OVER ONE INCH
PER HOUR WILL RESULT IN THE POTENTIAL FOR FLOODING OF ROADS AND LOW
LYING AREAS. WIND GUSTS UP TO 30 MPH ARE POSSIBLE IN ANY
THUNDERSTORM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

44
Special weather statement, Aug 30, 1:04 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
104 PM EDT MON AUG 30 2004

NCZ014>017-031-032-VAZ064>066-073>079-084>088-092-093-095>100-301900-
ACCOMACK VA-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-CHESAPEAKE VA-
CHOWAN NC-ESSEX VA-GATES NC-GLOUCESTER VA-GREENSVILLE VA-
ISLE OF WIGHT VA-KING AND QUEEN VA-LANCASTER VA-LUNENBURG VA-
MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NORFOLK/PORTSMOUTH VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-PASQUOTANK NC-PERQUIMANS NC-
RICHMOND VA-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-WESTMORELAND VA-
INCLUDING THE CITIES OF...BOWLING GREEN...BOYKINS...BRODNAX...
CALLAO...CAMDEN...CAPE CHARLES...CHAMPLAIN...CHASE CITY...
CHINCOTEAGUE...CHURCHLAND...COLONIAL BEACH...COURTLAND...CURRITUCK...
DAHLIA...DEEP CREEK...DELTAVILLE...DOWNTOWN NORFOLK...
DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...EDENTON...ELIZABETH CITY...
EMPORIA...EXMORE...FAIR PORT...FRANKLIN...GATESVILLE...
GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GRANDY...GREAT BRIDGE...
HERTFORD...HOLLAND...KEMPSVILLE...KENBRIDGE...KILMARNOCK...
KING AND QUEEN COURTHOUSE...LAWRENCEVILLE...MATHEWS...MILFORD...
MONTROSS...NEW POINT COMFORT...OCEAN VIEW...PURDY...ROBLEY...
RYLAND...SAINT STEPHENS CHURCH...SMITHFIELD...SOUTH HILL...
SOUTH MILLS...SUNBURY...TAPPAHANNOCK...URBANNA...VICTORIA...
VIRGINIA BEACH OCEANFRONT...WAKEFIELD...WARSAW...WAVERLY...
WEEKSVILLE...WINDSOR AND WINFALL
104 PM EDT MON AUG 30 2004

...BAND OF HEAVY RAINFALL ROTATING THROUGH CENTRAL AND EASTERN
VIRGINIA...

THUNDERSTORMS AND SHOWERS...PRODUCING TORRENTIAL RAINFALL...WILL
AFFECT MUCH OF CENTRAL VIRGINIA...INCLUDING THE RICHMOND AND
TRI-CITIES AREAS...AND THE VIRGINIA PENINSULA...THROUGH 3 PM. AREAS
FROM FARMVILLE THROUGH LOUISA...THEN EASTWARD INTO THE RICHMOND AND
TRI-CITIES AREAS...AS WELL AS WILLIAMSBURG...NEWPORT NEWS...HAMPTON
AND YORKTOWN CAN EXPECTED PERIODS OF SHOWERS AND THUNDERSTORMS.
LOCALIZED FLOODING OF LOW LYING AREAS...UNDERPASSES AND INTERSECTIONS
IS POSSIBLE. MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING
THIS AFTERNOON...AND BE ALERT TO RAPIDLY CHANGING WEATHER AND ROAD
CONDITIONS.

IN ADDITION...A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA...AND
THE POTENTIAL EXISTS FOR ISOLATED TORNADOES THIS AFTERNOON AND
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:43 AM EDTTornado WarningAKQDinwiddie32 min
Aug 30, 12:25 PM EDTTornado WarningAKQDinwiddie20 min
Aug 30, 1:27 PM EDTTornado WarningAKQCharles City, Henrico, Prince George, City of Hopewell33 min
Aug 30, 1:35 PM EDTTornado WarningAKQChesterfield25 min
Aug 30, 3:35 PM EDTTornado WarningAKQGloucester, James City, York, City of Williamsburg25 min
Aug 30, 3:58 PM EDTFlash Flood WarningAKQChesterfield, Hanover, Henrico, City of Richmond2 hr
Aug 30, 4:01 PM EDTTornado WarningAKQHanover14 min
Aug 30, 4:21 PM EDTTornado WarningAKQHanover, New Kent24 min
Aug 30, 5:54 PM EDTFlash Flood WarningAKQChesterfield, Hanover, Henrico, King William, New Kent, City of Richmond2 hr
Aug 30, 7:58 PM EDTFlash Flood WarningAKQCaroline, Charles City, Chesterfield, Essex, Hanover, Henrico and 4 more2 hr

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.